Kansas, 2018

Winter Weather in Kansas, February 4, 2018

February 4, 2018 · NWS ICT · 8 events in 7 counties and zones

A mid level disturbance moved across the plain on during the daytime hours on February 4th, 2018. As the system moved across across portions of central Kansas, a band of light snow moved southeast across portions of central Kansas into southeast Kansas.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A mid level disturbance moved across the plain on during the daytime hours on February 4th, 2018. As the system moved across across portions of central Kansas, a band of light snow moved southeast across portions of central Kansas into southeast Kansas. Snowfall amounts around one inch caused slippery conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 4, 11:27 AM CST, 33 minutes earlier.

Area forecast discussion, Feb 4, 11:27 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1127 AM CST Sun Feb 4 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 317 AM CST Sun Feb 4 2018

Early morning satellite water vapor imagery shows upper level wave
over Montana/North Dakota. Temperatures will continue to fall this
morning for Kansas as the polar air surges southward. Meanwhile the
upper level wave will race southeast across the central plains today
and spread light snow from Nebraska southward into Kansas. We should
see a band of light to moderate snow develop along the 700mb mid-
level baroclinic zone which will race across central and eastern
Kansas today. Some locations with-in the band could see snow amounts
up an inch with lighter amounts either side of the band axis.

Temperatures will rebound a little on Monday as surface high shifts
eastward, however it will be short-lived as the next weather system
drops southeast across the Rockies for Monday night. This will push
another surge of cold air southward into Kansas for Monday night.
Models remain in good agreement with snow developing over western
Kansas Monday night. This snow will spread into central Kansas late
Monday night. At this time, thermal profiles from the models support
all snow for locations generally north of highway 54, and a winter
mix of snow/sleet/freezing rain for southern Kansas. Accumulating
snow is likely for locations along and north of highway 54 in
Kansas. Models are showing a loss cloud ice aloft for mid-Tuesday
afternoon and evening which could change the snow over to a brief
period of freezing drizzle.

.LONG TERM...(Wednesday through Saturday)
Issued at 317 AM CST Sun Feb 4 2018

Cold temperatures will remain in place on Wednesday and would likely
be chilled further due to possible fresh snow cover. Southerly winds
will return on Thursday pushing warmer air back into the region,
however long range models are showing another surge of cold air
arriving on Friday. This looks to keep temperatures below normal
heading into Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1125 AM CST Sun Feb 4 2018

MVFR conditions will persist into the afternoon with IFR in the
brief periods of heavier snow. Clearing from the north should
overspread the area later in the afternoon. Brief period of light
and variable winds overnight, but quick transition to return flow
before daybreak in the western half of forecast area. Gusty south
winds likely by mid morning as surface pressure gradient increase.
-Howerton

&&

.FIRE WEATHER...
Issued at 317 AM CST Sun Feb 4 2018

Grassland fire danger levels are expected to remain low across the
region for several days due to upcoming precipitation for today and
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    26  12  46  23 /  40   0   0  20
Hutchinson      21  12  46  21 /  70   0   0  30
Newton          21   8  43  19 /  80   0   0  30
ElDorado        29   9  43  22 /  80   0   0  20
Winfield-KWLD   30  11  46  25 /  10   0   0  10
Russell         18   5  47  17 /  80   0  10  40
Great Bend      19   8  48  18 /  80   0  10  40
Salina          18   3  44  19 /  70   0  10  30
McPherson       19   8  45  19 /  80   0  10  30
Coffeyville     34  12  44  27 /  20   0  10  10
Chanute         29   4  41  24 /  80  10  10  10
Iola            27   3  41  23 /  50  10  10  10
Parsons-KPPF    34   6  43  27 /  40   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...PJH
FIRE WEATHER...CDJ
Hazardous weather outlook, Feb 4, 4:58 AM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
458 AM CST Sun Feb 4 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
458 AM CST Sun Feb 4 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Light snow will spread southeast across the region today. Snow
accumulations will range from a light dusting to less than an inch,
mainly for locations along and near a Russell to McPherson, to
Eureka line.

Sub zero wind chills will affect central Kansas into the early
afternoon hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A stronger weather system will affect the region for late Monday
night into Tuesday. This system will bring snow to much of the area
with a wintry mix possible across southern Kansas. Accumulating
snowfall is likely for locations north of highway 54. Meanwhile
some areas closer to the Kansas Oklahoma border could see a light
accumulation of ice. Check back for further updates and outlooks on
this winter weather system.

Light snow and sub zero wind chills could affect central Kansas
early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Neosho

When
February 4, 12:00 PM CST to 4:00 PM CST
Where
Neosho forecast zone
Reported by
COOP Observer
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Snowfall of 1.1 inches was reported by the COOP observer in Erie.

Winter Weather, Wilson

When
February 4, 1:00 PM CST to 2:11 PM CST
Where
Wilson forecast zone
Reported by
Public
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Snowfall around 1 inch was reported near Neodesha.

Winter Weather, McPherson

When
February 4, 2:00 PM CST to 4:15 PM CST
Where
McPherson forecast zone
Reported by
Public
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A light dusting of snow led to slippery streets in McPherson. Snowfall measured around 0.5 inches.

Winter Weather, Lincoln

When
February 4, 2:00 PM CST to 2:15 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Law enforcement reported around an inch of snowfall in Lincoln.

Winter Weather, Elk

When
February 4, 2:00 PM CST to 4:15 PM CST
Where
Elk forecast zone
Reported by
Fire Department/Rescue
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Light snowfall around 0.5 inches led to numerous slide offs and slippery roads across the county.

Winter Weather, Allen

When
February 4, 2:00 PM CST to 4:32 PM CST
Where
Allen forecast zone
Reported by
Law Enforcement
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Law enforcement reported around one inch of snowfall in Iola.

Winter Weather, Russell

When
February 4, 2:00 PM CST to 4:44 PM CST
Where
Russell forecast zone
Reported by
Public
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Snowfall of 1.5 inches was reported in Lucas.

Winter Weather, Russell

When
February 4, 3:00 PM CST to 4:25 PM CST
Where
Russell forecast zone
Reported by
Law Enforcement
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Law enforcement reported around 2 inches of snowfall in Russell.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741424, 741425, 741428, 741429, 741430, 741432, 741433, 741431.